Utah, 2021

Damaging Winds in Utah, May 7, 2021

May 7, 2021 · NWS SLC · 2 events in 2 counties and zones

Isolated dry microburst winds were measured in northern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Isolated dry microburst winds were measured in northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 7, 2:56 PM MST, 54 minutes earlier.

Area forecast discussion, May 7, 2:56 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
356 PM MDT Fri May 7 2021

.SYNOPSIS...A cold front will move through northern Utah this
evening and across the rest of the area through Saturday morning.
Cool and unsettled conditions will continue through the weekend
and into early next week.

&&

.SHORT TERM (Through 12Z Monday)...A Pacific trough has made its
way into the Great Basin this afternoon, with the associated cold
front currently parked over far northwest Utah. Seeing a band of
precip develop along this boundary, though with dry lower levels
may not be seeing much hitting the ground at this time. Ahead of
the boundary, a few showers have developed over the higher terrain
of northern Utah but impacts are limited. Also seeing breezy winds
ahead of the front with many locations seeing wind gusts in excess
of 30 mph. Over southern Utah this is combining with the dry
airmass to result in critical fire weather conditions. See the
fire weather section of the AFD for more details.

Instability will continue to increase over the area through the
late afternoon and into the early evening and this will allow for
some additional convective activity. Given the inverted-v vertical
profile across the area, conditions are in place to support some
gusty microburst winds from collapsing storms, especially over
western Utah. The front will continue southeast across northern
Utah and southwest Wyoming this evening, with the band of precip
strengthening as it moves into the Wasatch Front. Still,
associated accumulations will be limited but gusty winds will
continue to be possible. As the overnight hours approach, the
front is expected to outrun its upper level support, allowing
precip with the band to greatly weaken as the front moves into
central and southern Utah overnight and tomorrow morning.

Behind the boundary, temperatures will be much cooler across the
area with the greatest temperature change to be observed over
northern Utah, where maxes will be in excess of 20F below values
observed today. Over southern Utah the change is expected to be
more like 5-10F below today's highs. The second piece of the
trough is expected to graze northern Utah during the day Saturday,
reinforcing the colder air over the area, but associated precip
should remain north of the forecast area. In this colder airmass,
many Utah valleys will temperatures drop below freezing on Sunday
morning, including the Cache and Wasatch Mountain valleys, and
some areas may approach hard freeze conditions. Confidence is too
low in this for any headlines at this time, but will be something
to monitor.

Unsettled conditions will continue on Sunday as weak shortwave
energy from another approaching wave moves in, but associated
precip will initially be confined to the higher terrain.

.LONG TERM (After 12Z Monday)...Cooler temperatures and wet weather
will prevail much of the northern half of Utah and southwest Wyoming
on Monday, with showers lingering into Tuesday as a storm system
departs the region. Showers come to an end by Wednesday as high
pressure begins to build back into the region, allow for a return to
above average temperatures across the area.

A trough settling into the Great Basin region overnight Sunday into
Monday will continue to slowly progress over the CWA through Monday
evening and Tuesday. As the trough shifts overhead through Monday
afternoon, some of the colder 500mb temperatures will also shift
overhead and steepen mid-level lapse rates. This, in addition to an
increase in lower level moisture, will help generate widespread
convective showers across mainly the northern two-thrids of the
forecast area. With increasing instability, a few rumbles of thunder
will also be possible across the northern half of Utah and southwest
Wyoming. Because this system will be on the colder side, expecting
at least some snowfall, or a mix of snow and rain, over the high
terrain above ~7000-7500ft... low end accumulations are expected at
this time. Ensemble guidance still remains somewhat split on the
overall depth of the 500mb trough on Monday evening, with the GEFS
favoring a deeper trough that would spread precipitation further
south, and the EPS favoring a trough confined mainly to the northern
half of the area. Each deterministic counterpart shows a similar
solution, however, the ECMWF shows a bit of light precipitation
across the southern mountains. For now, highest confidence in
precipitation continues to be confined to the northern half of the
CWA on Monday afternoon and evening.

By Tuesday, the main axis of the upper trough looks to be almost
entirely east of the forecast area, however, lingering low-level
moisture and mid-level instability may keep at least a chance for
showers in the forecast for Tuesday afternoon over the high terrain
of northern Utah. A ridge of high pressure begins to fill in the
wake of the departing trough on Wednesday, allowing for increasing
H6 temperatures through the remainder of the week. Temperatures will
make a swing from below seasonal normals on Monday and Tuesday
(mainly for the northern two-thirds of the area) to near normal by
Wednesday, then above average for Thursday and Friday as
temperatures continue to warm aloft. Largely dry conditions are also
anticipated to make a return as the ridge builds over the area. By
Friday, ensemble guidance is in fair agreement of a trough beginning
to move onshore, allowing for an increase in winds aloft and
potential for critical fire weather conditions across the southern
two-thirds of the area. Will need to watch this going forward.

&&

.AVIATION...KSLC...VFR conditions will continue at KSLC through
the valid TAF period. Northwest winds gusting to around 30 kts are
expected through the evening. Scattered showers and isolated
thunderstorms are expected after 00Z, with the best chance between
01Z-04Z, as a cold front moves through northern Utah. Enhanced
outflow winds up to 40 kts are possible. Northwest winds will
continue, but decrease into Saturday with increasing CIGs.

Rest of Utah and southwest Wyoming...VFR conditions will continue
with gusty winds and scattered showers and isolated thunderstorms in
the north. The best chance for precipitation will be between 00Z-
06Z. Northwest winds gusting to around 30 kts will continue until
00Z-06Z, decreasing from west to east. Enhanced outflow winds are
also expected. Dry conditions will continue at KCDC, KBCE, and KSGU.
Southwest winds will decrease, transitioning to the north Saturday.

&&

.FIRE WEATHER...Gusty winds ahead of an approaching cold front are
producing areas of critical fire weather conditions across far
southern Utah where fuels are currently dry. Winds will weaken
tonight as the front moves through, but west to northwest winds
will be strong enough over far southwest Utah for another day of
high fire danger. Winds will weaken further on Sunday in a cool
and more moist airmass, allowing fire danger to continue to
decrease.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT Saturday for UTZ497.

     Red Flag Warning until 9 PM MDT this evening for UTZ498.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Webber
AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 7, 3:16 AM MST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
416 AM MDT Fri May 7 2021

UTZ101>131-WYZ021-081300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
416 AM MDT Fri May 7 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Gusty and erratic winds are possible near high based showers and
thunderstorms across portions of northern and central Utah this
afternoon and evening. These winds may bring rough conditions to
area lakes.

Critical fire weather conditions are expected across portions of
far southern Utah this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unseasonably cold temperatures Saturday night into Sunday morning
could bring hard freeze conditions to the Cache Valley, the
Wasatch Back and far northern Utah near Snowville. Patchy frost is
possible across the northern Wasatch Front Ogden and north as
well as normally colder locations of west central and southwest
Utah.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 7, 3:29 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
429 PM MDT Fri May 7 2021

UTZ101-102-104-105-072345-
Salt Lake Valley UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
429 PM MDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBER...SOUTHEASTERN
BOX ELDER...NORTHWESTERN SALT LAKE...WESTERN DAVIS AND NORTHEASTERN
TOOELE COUNTIES INCLUDING THE GREAT SALT LAKE UNTIL 545 PM MDT...

At 426 PM MDT, National Weather Service Doppler radar indicated
showers capable of producing gusty winds along a line extending from
10 miles west of Great Salt Lake North of the Causeway to 19 miles
northeast of Utah Test and Training Range North to near Knolls...and
moving east at 40 mph.

This storm will be capable of producing winds of 40 mph or greater
on the Great Salt Lake. This will lead to a sudden increase in waves
and very choppy waters which will result in hazardous boating
conditions.

Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on the Great Salt Lake can expect gusty winds and choppy
waves, and should seek safe harbor immediately until the winds
subside.

&&

LAT...LON 4131 11228 4089 11205 4074 11219 4065 11235
      4092 11276 4119 11298 4154 11309 4168 11280
TIME...MOT...LOC 2226Z 283DEG 33KT 4146 11299 4118 11291 4073 11319

Church

The radar

The Salt Lake City radar (KMTX), 43 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
May 7, 3:50 PM MST
Where
Box Elder County, 11.07 mi S of Lakeside
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -112.890

The Lakeside Mountain sensor recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Salt Lake

When
May 7, 5:25 PM MST
Where
Salt Lake County, 1.26 mi ESE of Nash
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.460, -111.900

The Flight Park South sensor recorded a peak wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962615, 962616.